ADHD: Strattera and the Disgusting Mouth Taste
Strattera and the Disgusting Mouth Taste
Around a year ago I had a 3 week trial with the ADHD medication Strattera (oral solution). Amongst other issues (depression, suicidal ideation, poor cognition, complete lack of motivation – basically the opposite of what it was supposed to do) I found that after I reached a dose of 12mg per day, I had a constant disgusting taste in my mouth. And I do mean disgusting. It tasted like my mouth was rotting. I wondered if I hadn’t been brushing my teeth properly to get rid of the bad taste of the liquid. So I brushed them extremely thoroughly, morning and night. But the taste just kept coming back.
I Googled many things to try to figure out whether it could be the medication. It didn’t make much sense to me. How could I keep tasting it, even after brushing my teeth? Even 23 hours after taking the last dose? It didn’t seem to make much sense. I started to suspect (through more frantic Googling) that it might be something like gum disease. I brushed, flossed and used mouthwash more thoroughly than I’ve ever done in my life, but I still couldn’t make the taste go away. It was distressing, to say the least.
Confirming My Suspicions
I wasn’t certain it was the medication. A friend, who is also on Strattera, told me she also had a bad taste, but I still wasn’t positive it was that. I didn’t think it was possible for anyone to tolerate a taste this bad for an extended period of time! I decided to skip my dose for one night in the hopes of finding out for sure if it was the Strattera that was causing it.
The next day, I suspected it was a little better. I couldn’t be sure so I decided to skip another dose. The next day, it was better again. That was enough proof for me. I decided to discontinue Strattera at this point. This was also because I was about to move house, and packing was going supremely poorly whilst Strattera was making me unmotivated and depressed at the same time. I also didn’t hold out much hope for the bad taste going away. It was something that I simply could not cope with long-term. It made me feel sick!
So… Now What?
I’ve decided not to attempt Strattera again. I saw no positive effects (maybe I would have, if I’d been able to stick it out longer) and only negative ones. But, I decided to make this blog post because of my inability to find anything on Google (or in the listed medication side effects) that could reassure me that it was the Strattera causing the disgusting taste, and not something more sinister. So, hopefully the next person who struggles with the Strattera’s disgusting mouth taste will find me on Gooogle, and feel just a little reassured that they might not have severe gum disease!